Kentucky, 2025

Dust Devil in Kentucky, September 11, 2025

September 11, 2025 · NWS PAH · 1 event in 1 county or zone

Well above normal temperatures and an extended period of dry conditions (prompting a D2 drought for Crittenden County), enabled a dust devil to form on the 11th, which attracted significant public attention as it developed next to a Crittenden County Middle School classroom. Wind shear was modest, around 20kts, leaving microscale factors as the primary drivers of dust devil formation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Well above normal temperatures and an extended period of dry conditions (prompting a D2 drought for Crittenden County), enabled a dust devil to form on the 11th, which attracted significant public attention as it developed next to a Crittenden County Middle School classroom. Wind shear was modest, around 20kts, leaving microscale factors as the primary drivers of dust devil formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 11, 11:08 AM CST, 52 minutes earlier. Its key messages:

  • Summer-like 90s return to the forecast today and stick around through at least early next week.
  • A continued dry weather forecast will only exacerbate drought conditions through the next 7 days.
Area forecast discussion, Sep 11, 11:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1208 PM CDT Thu Sep 11 2025

.KEY MESSAGES...

- Summer-like 90s return to the forecast today and stick around
  through at least early next week.

- A continued dry weather forecast will only exacerbate drought
  conditions through the next 7 days.

&&

.DISCUSSION...
Issued at 306 AM CDT Thu Sep 11 2025

Scattered mid-level clouds are moving across portions of the
Quad State at this time. Patchy fog is possible in areas with
sustained clearing, more likely in the eastern portions of the
Quad State and at climatologically favored sites. Sprinkles to
light showers Wednesday fit with some of the more aggressive
models for precipitation, so the forecast opts to include
sprinkles this afternoon across the entire Quad State region as
another little pulse moves into the trough with a base near the
Southern Appalachians.

Ridging builds into the Quad State from the Plains, as
temperatures continue to surge. Highs are likely to reach 90 in
the western two-thirds of the Quad State today, then do so
areawide afterwards. Highs this weekend through early next week
are forecast to reach the mid to upper 90s as the ridge reaches
well into Ontario. Models agree on the ridge but vary in
structure and timeline. Most notably, the GFS keeps developing a
tropical system near the Atlantic Coast, an outlier feature
compared to the other models, though the Euro is now showing a
closed low inland in that vicinity. Models have varied coverage
of showers northwest of the Quad State each day over the
weekend through early week with reduced potential locally. For
now, will keep rain out of the forecast per the NBM but increase
silent PoPs to around 10%, mainly in areas closer to St. Louis.
There may eventually need to be an inclusion of sprinkles or
showers one or more days over the weekend to early week.

All this talk about borderline inclusion of sprinkles or light
showers of course does nothing when it comes to relief from
developing drought conditions. Humidity drops particularly low
Friday through early week (further mitigating shower potential
by shifting it to sprinkles or virga) with some locations
dropping to 25% or lower. Fortunately, winds are light through
the entire 7 day forecast period.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1208 PM CDT Thu Sep 11 2025

VFR conditions with light winds are anticipated through day and
early overnight. Patchy ground fog is again possible early
Friday morning before dissipating after sunrise.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...ATL
AVIATION...JGG
Hazardous weather outlook, Sep 11, 2:33 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 AM CDT Thu Sep 11 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 AM CDT Thu Sep 11 2025 /433 AM EDT Thu Sep 11 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ATL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Crittenden

When
September 11, 12:00 PM CST
Where
Crittenden County, 0.65 mi W of Marion
Reported by
Public
Coordinates
37.331, -88.092

A small dust devil, with winds estimated at 60-70mph, formed right outside Crittenden County Middle School around 1800CST with video taken of it from a classroom inside and a construction crew outside the school. No damages or injuries occurred. The video taken from the classroom was shared by broadcast media.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292058.